Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 12 of 12 Posts
G

·
Discussion Starter · #1 ·
Hi,I have been trying to get back on a vitamin regimen, mainly Centrum multivitamin and Vitamin C, to address problems such as fatigue, extreme bruising and migraines. (I have been trying different anti-depressants for several months, but am currently on none, so could better assess the positive impact of vitamins.Problem is, I seem to react strongly to the vitamin pills: bloating, cramping and diarrhea? Does anyone else have this problem and/or know of vitamin pills that might be easier to digest?Jennifer
 

·
Registered
Joined
·
10,398 Posts
Vitamins will not address these problems unless they are due to a specific vitamin deficiency.Nor am I clear on how any vitamin pill could cause digestive symptoms. Probably they are coincidental.
 
G

·
Discussion Starter · #3 ·
Flux,The deficiences I am thinking of are re Vitamin C and iron. Seems to me like Vitamin C in concentration could cause digestive problems due to acidity. Also, iron can cause constipation, no?I am not a huge believer in coincidence. After dealing with IBS for years, I truly believe that symptom "coincidences" that repeat themselves are actually cause & effect.Sorry if I sound rude! I do know some things about my body and its reactions -- which might not reflect those of many others but are real nonetheless -- but I don't always know the solutions! This board seems to be providing answers for many, so I am hopeful in my case!Jennifer
 

·
Registered
Joined
·
10,398 Posts
You should probably have your condition evaluated rather than simply assuming it is a deficiency.I doubt there is enough acidity in vitamin C to cause stomach problems unless you were take it huge quantities.
 
G

·
Discussion Starter · #5 ·
Flamingo, I was on St. John's Wort from Nov 97 to about April 99. It did wonders for my depression and then several months after starting the SJW, I started taking a vitamin B-100 complex. Wow, what a difference in PMS, depression and just a good all around feeling. I quit the SJW in april and am still taking the B-100 complex and doing wonderful. As far as the Vitamin C, you can get buffered vitamin C so it will not upset your stomach. Yes, Vitamin C, along with other vitamins, can upset your stomach if you take them on an empty stomach. Have you been taking them after a good meal? I take quite a bit of Vitamin C plus other vitamins everyday and I have been fortunate to not have upset problems from them. I am not aware of certain vitamins that will not upset your stomach. I just know to take them after a good meal. Hope this helps--
 
G

·
Discussion Starter · #6 ·
Hi, I also have a hard time digesting vitamins, they give me terrible tummy aches, esp if they have iron in them. I now take vitamin and mineral supps that are in capsules, therefore no glues or binders or fillers, etc., and I am having absolutely no problem digesting and absorbing them now. Only thing is my pee gets REAlly bright when I take em! I mean like neon yellow!
Email me if you'd like the info on where to get them. I have felt much less fatigue since I switched to these. [This message has been edited by sumbunnie (edited 07-08-99).]
 

·
Registered
Joined
·
445 Posts
Yes vitamin C can cause digestive upset b/c of acidity but like LSynatschk said you could get a buffered Vit C. I take Ester-C, it's a non-acidic form of Vitamin C that does not cause digestive problems. You should switch. I get the ester-C 500 mg from Naturite - that is sold in my supermarket
 

·
Registered
Joined
·
2,847 Posts
Don't worry Flamingo, everything is usually only "coincidental" in flux's mind. Obviously he should have stayed in medical school as he didn't get to the part about iron causing gas and constipation. Also, ascorbic acid can cause GI problems such as epigastric burning and diarrhea. I would try the buffered and take vitamins with food, especially iron. I had trouble with those hard coated vitamins and now am using "Source of Life" chewables for adults from Nature's Plus I found at my local health food store. It is a multi-vitamin & mineral supplement with whole food concentrates and hypo-allergenic. I have taken the capsulated kind without problems as well. Of course, there is no substitute for a good diet. If I have a bad day with IBS that causes me to have a poor appetite, I take 2 of the chewables, as suggested on the bottle/day. If I have eaten healthy that day, then I may only take 1. (The information on the side-effects of Vit-C and the iron was double checked in the Nursing Drug Handbook-Springhouse Corporation of Springhouse, PA).------------------
 
G

·
Discussion Starter · #9 ·
Thanks, all, for excellent replies, which I will now try to "digest" in more detail before going back out to the pharmacy and/or health food store for my new vitamin purchases.Don't worry, Moldie, I am not taking Flux's comments personally -- although this is the first time he has directed any at me and it's kinda exciting!! BTW, Flux, do you ever ask for support or just give advice? (you may some control issues -- just a thought!!!)Jennifer
 

·
Registered
Joined
·
1 Posts
There is a supplement that I take that digests very easily and is in your system within five minutes! It's called Isotonix. Their supplements (vitamin's) come in a powder form which you take a teaspoon and mix it in a shot glass of clean water (Not tap water.) It fizz's for a couple of seconds making the liquid isotonic. Once it's done you drink it! It's so cool, it act's like an IV (except with out the painful needles.)I discovered it from my sister who always had problems taking pills. Her boyfriend bought it for her, and immediately she was hooked. She is now doing extremely well, and very vibrant!I hope this helps, and I hope you feel better.Wishing you well.-CMy link
 

·
Registered
Joined
·
152 Posts
Hi,I cannot take any vitamin pills (not even in liquid form). They really bother my stomach. This is a problem for many people with ibs.When my iron gets too low, I am admitted to hospital for a day to receive iron by Intravenous (last year 3 times). I take Vitamin D, Vitamin B12 and Folic Acid by sublingual drops (tiny drops under the tongue). I also receive Vitamin C from my Naturopath (by IV) as Vitamin C is very harsh on my stomach.The vitamin drops I take are available from Selekta and Pure encapsulations.Good luck.Here are some sites with the drops:http://www.vitasprings.com/liquid-b12-drops-1oz-l-a-naturals.htmlhttp://www.purecaps.com/itemdy00.asp?t1=vdl
 

·
Registered
Joined
·
152 Posts
Speaking of vitamin C... I can't even take 25 mg without being in pain for days!I get my Vitamin C by IV through my Naturopath.... costly though (120$ per visit)
 
1 - 12 of 12 Posts
Top